Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Morristown, TN

June 25, 2018Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2018, 3:31 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 3:31 PM EDT (19:31 UTC)
Expired
Jun 25, 2018, 4:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:55 PM EDTTSTM WND DMG3 W Hayesville, NCTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS54 KMRX 251931
SVRMRX
NCC039-043-252015-
/O.NEW.KMRX.SV.W.0097.180625T1931Z-180625T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
331 PM EDT MON JUN 25 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Cherokee County in southwestern North Carolina...
  Clay County in southwestern North Carolina...

* Until 415 PM EDT.

* At 331 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Town Of Santeetlah to 6 miles
  south of Murphy to near Morganton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Andrews, Murphy, Hayesville, Shooting Creek, Tusquitee, Topton,
  Brasstown and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8414 3524 8401 3522 8396 3526 8380
      3524 8376 3525 8370 3523 8369 3520 8373
      3519 8371 3517 8373 3515 8373 3516 8365
      3514 8366 3512 8364 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 1931Z 277DEG 22KT 3527 8396 3500 8405 3484 8423 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
183 
WWUS54 KMRX 251956
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
356 PM EDT MON JUN 25 2018

NCC039-043-252015-
/O.CON.KMRX.SV.W.0097.000000T0000Z-180625T2015Z/
Cherokee NC-Clay NC-
356 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN CHEROKEE AND CLAY COUNTIES...

At 355 PM EDT, severe thunderstorms were located along a line
extending from near Andrews to near Young Harris to 6 miles southwest
of Blairsville, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Andrews, Hayesville, Shooting Creek, Tusquitee, Topton and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3499 8404 3514 8395 3524 8387 3526 8380
      3524 8376 3525 8370 3523 8369 3520 8373
      3519 8371 3517 8373 3515 8373 3516 8365
      3514 8366 3512 8364 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 1955Z 277DEG 22KT 3525 8379 3498 8388 3482 8406 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:16 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 25, 3:16 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
316 PM EDT Mon Jun 25 2018

.SHORT TERM (Tonight and Tuesday)...Weak ridging will build into
the area late today/tonight with a short wave moving through the
upper flow. Also...an old frontal boundary remains stretched over
the region. This weather pattern has allow showers and
thunderstorms to develop across the Southern Appalachian Region
this afternoon. The ongoing convection will continue into the
evening. The air mass has become unstable with CAPE values in the
1500 to 2500 J/kg range and bulk shear around 25 to 35 kts. As a
result...there remains a potential for strong to severe storms
with the greatest threat strong...damaging winds and a lesser
chance of large hail. With deep moisture in place...heavy rainfall
and flooding/flash flood will also be a concern but with a decent
movement of the storms...this should be limited. The thunderstorm
activity should diminish with sunset...however a weak impulse
moving through late tonight/early Tuesday morning may provide
enough energy for additional convection toward sunrise. This
should be centered over the northern half of the CWA. On
Tuesday...the upper ridge will dampen a bit with the approach of a
minor weather disturbance. This combined with diurnal heating
will allow the atmosphere to become weakly unstable and be
sufficient for scattered afternoon showers and thunderstorms.

.LONG TERM (Tuesday night through Monday)...At the beginning of
this period we will have another short wave trough moving toward the
area that will move through about Wednesday, then toward the end of
the week and upper ridge will be building over the area, that will
take us from this current Spring-type of pattern to more of a Summer-
type pattern.  With this trend, we should see the chances of storms
lower later in the week to more of an isolated to scattered variety.
We should be remaining in a warm airmass, and as the upper ridge
builds the temperatures should warm up slowly toward the weekend as
well.  The current daily severe threat should slowly diminish as
well, especially in the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  91  72  90 /  30  40  20  50
Knoxville McGhee Tyson Airport, TN  70  89  70  88 /  40  40  40  60
Oak Ridge, TN                       70  89  71  87 /  40  40  30  60
Tri Cities Airport, TN              67  85  67  85 /  60  60  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/GM
Hazardous weather outlook, Jun 25, 4:20 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
420 AM EDT Mon Jun 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
420 AM EDT Mon Jun 25 2018 /320 AM CDT Mon Jun 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible this afternoon. Damaging
winds will be the main threat with these storms. Hail up to
quarter size and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 25, 2:56 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 ENE DAYTON            35.50N 84.99W
06/25/2018                   RHEA               TN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN, AND
            THERE WAS A PARTIAL COLLAPSE OF A BUILDING NEAR THE
            INTERSECTION OF OLD WASHINGTON HIGHWAY AND SHIPLEY LANE
            TWO MILES EAST NORTHEAST OF DAYTON.

&&
Special weather statement, Jun 25, 3:09 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
309 PM EDT MON JUN 25 2018

TNZ014-016-038-039-042-252000-
Claiborne TN-Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
309 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...NORTHWESTERN GREENE...GRAINGER AND HAMBLEN
COUNTIES UNTIL 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 45 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Morristown, Greeneville, Rutledge, Bean Station, Russellville,
Mosheim, Bulls Gap, Baileyton, Lone Mountain, Thorn Hill, Panther
Creek State Park, Romeo, Mooresburg, St. Clair, Lowland, Mohawk and
Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3632 8284 3606 8291 3610 8308 3612 8310
      3611 8312 3612 8312 3616 8317 3618 8317
      3617 8319 3613 8318 3615 8322 3614 8322
      3626 8371 3642 8361
TIME...MOT...LOC 1908Z 282DEG 37KT 3632 8355

DH
Special weather statement, Jun 25, 3:10 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
310 PM EDT MON JUN 25 2018

TNZ016-039-042>045-252000-
Washington TN-Hamblen TN-Northwest Greene TN-Southeast Greene TN-
Unicoi TN-Hawkins TN-
310 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...SOUTHERN
WASHINGTON...GREENE...WESTERN UNICOI AND EAST CENTRAL HAMBLEN
COUNTIES UNTIL 400 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles east of Morristown, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greeneville, Erwin, Tusculum, Banner Hill, Unicoi, Mosheim, Bulls
Gap, Chucky, Limestone, Romeo, Rocky Fork, Telford, Embreeville, Camp
Creek, Mohawk and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3609 8240 3601 8246 3599 8249 3602 8260
      3603 8259 3607 8263 3604 8269 3614 8315
      3616 8317 3618 8317 3633 8313 3624 8235
TIME...MOT...LOC 1910Z 282DEG 37KT 3624 8310

DH
Special weather statement, Jun 25, 3:22 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
322 PM EDT MON JUN 25 2018

VAZ005-006-008-252015-
Washington VA-Scott VA-Russell VA-
322 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...SOUTHEASTERN SCOTT AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raven to 7 miles northwest of Walnut Hill.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bristol Va, Abingdon, Lebanon, Glade Spring, Honaker, Damascus,
Emory-Meadow View, Rosedale, Dye, Lindell, Holston, Hansonville,
Hilander Park, Benhams and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3659 8242 3660 8243 3705 8205
      3707 8202 3709 8202 3713 8199 3713 8193
      3714 8190 3711 8189 3704 8182 3696 8178
      3693 8184 3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 1921Z 262DEG 31KT 3712 8196 3666 8233

DH
Special weather statement, Jun 25, 3:25 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM EDT MON JUN 25 2018

TNZ017-018-045>047-252015-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-
325 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLIVAN...CENTRAL
UNICOI...JOHNSON AND CARTER COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elizabethton to 7 miles
northwest of Burnsville. Movement was east at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Elizabethton, Erwin, Mountain City, Hampton, Pine Crest, Central,
Banner Hill, Unicoi, Hunter, Roane Mountain State Park, Laurel
Bloomery, Neva, Hampton Creek Cove State Park, Limestone Cove, Sadie,
Shady Valley, Elk Mills, Doeville, Milligan College and Roan
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3653 8171 3647 8170 3634 8177 3636 8179
      3630 8191 3612 8203 3612 8205 3610 8208
      3611 8213 3615 8215 3616 8222 3613 8225
      3613 8230 3609 8240 3601 8246 3648 8221
      3658 8168
TIME...MOT...LOC 1925Z 264DEG 19KT 3643 8217 3599 8240

DH
Local storm report, Jun 25, 3:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
06/25/2018                   MONROE             TN   911 CALL CENTER

            NUMEROUS TREES WERE REPORTED DOWN IN MADISONVILLE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:54 PM EDTSpecial Weather StatementMRXCherokee51 min
Jun 25, 3:01 PM EDTSevere Thunderstorm WarningMRXCherokee44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.